MAUDE Adverse Event Report: BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SF NAV BI-DIRECTIONAL CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SF NAV BI-DIRECTIONAL CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Model Number D-1313-05-S
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Cardiac Tamponade (2226)
Date of Event 05/01/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Event description continuation: there were no errors reported on any bwi equipment during the procedure.Patient received anticoagulant during the procedure with activated clotting time maintained in an unspecified range.It was noted that the patient¿s hemoglobin and hematocrit were low.Since two ablation catheters were used prior to the adverse event, this complaint will be reported under both catheter used.Since the product was not returned for analysis, no product failure analysis can be conducted and no determination of possible contributing factors could be made.As such, the investigation will be closed.If the complaint device is received in the future we will reopen the complaint and perform the investigation as appropriate.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.Concomitant medical products: mobicath vascular access sheath (model# unknown lot# unknown); carto 3 system (model# unknown serial# unknown).(b)(4).Biosense webster manufacturer's ref.No.'s (b)(4) are related to the same incident.
 
Event or Problem Description
It was reported that an (b)(6) female patient underwent an idiopathic ventricular tachycardia (idvt) ablation procedure for premature ventricular contractions (pvcs) with an thermocool® sf nav bi-directional catheter and suffered a cardiac tamponade requiring pericardiocentesis and surgical intervention.Noise displayed on the distal electrodes of the thermocool® smarttouch® sf bi-directional nav catheter (catheter #1).The cable was replaced and error 105 and eeprom data error displayed on the carto 3 system.The catheter was exchanged for a thermocool® sf nav bi-directional catheter (catheter # 2), since a replacement thermocool® smarttouch® sf bi-directional nav catheter was not available.The noise issue and errors are not mdr reportable because the risk to the patient is low.After mapping with the thermocool® sf nav bi-directional catheter, the patient became hypotensive and a tamponade was confirmed via echocardiogram.A pericardiocentesis was performed and yielded an unspecified amount of fluid.The patient was reported to be in stable condition at the time of complaint report.Patient required extended hospitalization as a result of the adverse event for recovery from surgery.Patient fully recovered with no residual effects.There were no additional factors cited that may have contributed to the adverse event.Physician¿s opinion regarding the cause of the adverse event is that the pulmonary artery was perforated while mapping pvcs.It was noted that the adverse event was not related to any product malfunction.No transseptal puncture was performed.Sheath was a mobicath vascular access sheath.Generator parameters and settings at the time of injury were not reported, as no ablation was performed.Overall ablation time and last ablation cycle time at the site of injury were not reported, as no ablation was performed.Irrigated catheter flow was set at 2ml/min.
 
Additional Manufacturer Narrative
The bwi failure analysis lab received the device for evaluation on 05/25/2017.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.(b)(4).
 
Additional Manufacturer Narrative
(b)(4) it was reported that an (b)(6) female patient underwent an idiopathic ventricular tachycardia (idvt) ablation procedure for premature ventricular contractions (pvcs) with an thermocool® sf nav bi-directional catheter and suffered a cardiac tamponade requiring pericardiocentesis and surgical intervention.The catheter was visually inspected in detail and it was found in normal conditions.Then the catheter performed an electrical performance, temperature response and generator test and it was found within specifications.A deflection test was performed and the catheter passed.The catheter was evaluated for eeprom, and the functionality of the sensors of the catheter was tested on the carto 3 system.The catheter was recognized by carto 3 system, no error messages were displayed and the catheter was properly visualized.Eeprom data demonstrates the catheter was properly calibrated during manufacturing.Finally, an irrigation test was performed and the catheter passed, no occlusion was observed.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.The catheter passed all specifications.The root cause of the cardiac tamponade remains unknown.The instructions for use states that careful catheter manipulation must be performed in order to avoid cardiac damage, perforation or tamponade.

Brand Name
THERMOCOOL® SF NAV BI-DIRECTIONAL CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER, INC. (JUAREZ)
circuito interior norte #1820
parque industrial salvacar
juarez, chihuahua 32599
MX  32599
MDR Report Key6589660
Report Number9673241-2017-00398
Device Sequence Number10843911
Product Code LPB
UDI-Device Identifier10846835003208
UDI-Public(01)10846835003208(11)161013(17)190930(10)17592832L
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P030031/S025
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2019
Device Model NumberD-1313-05-S
Device Catalogue NumberBNI35DFCT
Device Lot Number17592832L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/25/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/01/2017
Supplement Date Received by ManufacturerNot provided
05/01/2017
Initial Report FDA Received Date05/24/2017
Supplement Report FDA Received Date05/30/2017
07/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age80 YR
Patient Weight50